A semi-parametric estimator for revealed and stated preference data--An application to recreational beach visitation
Craig Landry and
Haiyong Liu ()
Journal of Environmental Economics and Management, 2009, vol. 57, issue 2, 205-218
Abstract:
We present a semi-parametric approach for jointly estimating revealed and stated preference recreation demand models. The discrete factor method (DFM) allows for correlation across demand equations and incorporates unobserved heterogeneity. Our model is a generalized negative binomial with random effects; the random effect is composed of a discrete representation of unobserved heterogeneity and a factor loading that translates the heterogeneity measure into a demand effect. Our empirical application is to beach recreation demand in North Carolina. Statistical evidence supports our DFM specification, which imposes less restriction on model dispersion and incorporates unobserved heterogeneity in a flexible manner. Elasticity estimates are smaller than those derived from models with parametric specifications for unobserved heterogeneity, and welfare estimates are slightly larger (and less precise). While parametric models clearly dominate if the specification of unobserved heterogeneity is correct, the semi-parametric DFM provides a flexible alternative in cases where mis-specification is a potential problem.
Keywords: Beach; recreation; demand; Revealed; and; stated; preference; Unobserved; heterogeneity; Semi-parametric (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095-0696(08)00071-5
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:57:y:2009:i:2:p:205-218
Access Statistics for this article
Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates
More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().